Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 15, 1998, 9:54 PM EDT for Craig County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 9:54 PM EDT (01:54 UTC)
- Expired
- Apr 15, 1998, 10:35 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Craig County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 160154 RRA SVRRNK VAC045-160235- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 954 PM EDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAIG COUNTY IN SOUTHWESTERN VIRGINIA * UNTIL 1035 PM EDT * AT 953 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES NORTH NORTHEAST OF BLACKSBURG OR 2 MILES NORTHWEST OF CRAIG SPRINGS MOVING EAST SOUTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... CRAIG SPRINGS AROUND 955 PM EDT NEW CASTLE AROUND 1015 PM EDT ABBOTT AROUND 1015 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 8:30 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 15, 8:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT WED APR 15 1998 CRW...NO PROBS. WBC...THNX FOR CALL. RDU...CAN PROBABLY TAKE POPS OUT...OR TAKE OUT LATE SHOWERS AND TSTMS HEADING INTO THE AREA FROM KY/WV. FIRST BATCH EARLIER THIS AFTN SURVIVED...BUT QUICKLY WEAKENED...AS IT MOVED INTO WRN VA/NC AND EVENTUALLY DIED. THIS STUFF SHUD ALSO MAKE IT WELL INTO RNK CWA THIS EVENING GIVEN ISENT LIFT AND INCREASING MOISTURE CONV WITH THE FRONT. BUT TSTMS WILL BE HURT BY LOSS OF HEATING AND LOWER DWPTS THIS SIDE OF THE DIVIDE. RNK SOUNDING ABOUT +2 ON THE LI. THE THREAT OF SHOWERS SHUD CONT MUCH OF THE NIGHT ACROSS THE NORTHERN HALF OF THE CWA AS LIFT ASSOC WITH WARM FRONT VERY SLOWLY MOVES NORTH. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 10:33 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.